Thyroid dysfunction after treatment with immune checkpoint inhibitors (ICIs) may be more frequent than previously recognized, according to research published in Lung Cancer.

In a retrospective study of patients with non-small cell lung cancer (NSCLC), most patients did not have thyroid labs obtained after ICI treatment.

However, among those who had labs after treatment and had no prior thyroid dysfunction, 17% (9/53) developed clinical dysfunction after ICI therapy.


Continue Reading

“Although ICI-induced thyroid dysfunction is a well-recognized phenomena in NSCLC, no prior study has specifically evaluated the incidence of thyroid dysfunction arising after completion of ICI therapy, nor the adequacy of thyroid monitoring in the post-treatment setting,” the researchers wrote.

With this in mind, the team analyzed 241 patients with NSCLC who received an ICI without concurrent chemotherapy and had at least 1 set of thyroid labs obtained during ICI treatment.

The most common ICIs patients received were pembrolizumab alone (50%), nivolumab alone (20%), and nivolumab plus ipilimumab (11%).

Although all patients had thyroid labs obtained during treatment, only 34% (n=82) had at least 1 set of labs obtained after ICI treatment, and 22% (n=53) had at least 1 set of labs after treatment as well as no evidence of previous thyroid dysfunction.

In all, 13% of patients (n=31) had preexisting, clinically acted-upon thyroid dysfunction before ICI treatment; 8% (n=18) had clinically acted-upon thyroid dysfunction first arising during ICI treatment; and 4% (n=9) developed clinically acted-upon thyroid dysfunction after ICI therapy.

For the 9 patients who developed dysfunction after ICI therapy, the median time from ICI initiation to thyroid dysfunction was 253 days. In this group, 2 patients had a grade 1 adverse event (AE), 6 had a grade 2 AE, and 1 had a grade 3 AE requiring hospitalization for serious hypothyroidism.

“These findings are striking and suggest that ICI-induced thyroid dysfunction after therapy cessation is not being appropriately monitored for in NSCLC and, as a result, may be occurring at a much higher rate than currently appreciated,” the researchers wrote.

They added that “these findings underscore the need for more frequent thyroid function monitoring in ICI-treated NSCLC patients after completion of therapy.”

Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of disclosures.

Reference

Zhou N, Velez VA, Bachrach B, et al. Immune checkpoint inhibitor induced thyroid dysfunction is a frequent event post-treatment in NSCLC. Lung Cancer. 2021;161:34-41. doi:10.1016/j.lungcan.2021.08.009